Most Common Reaction Risks of Taking Blood Thinners
Excessive bleeding is the most common reaction when taking blood thinners. Effective management of bleeding risks is critical. Any type of trauma is extremely dangerous if you’re taking a form of blood thinner. The presence of this medication in the body can increase the risk of internal bleeding after an injury. Although infrequent, bleeding caused by blood thinners can be very serious or life-threatening.
Other side effects can include:
Complications from other drug interactions
"Another way for patients to lessen the consequences of anticoagulant-related bleeding is to wear a medical alert bracelet or carry a card in their wallet that indicates the specific anticoagulant they are taking and the dosage. This is especially important if the patient has lost consciousness or is not sufficiently cognitively aware to explain their situation to an ED physician." - Jeffrey I. Weitz, MD, FRCP(C), FACP
Communicating about Blood Thinners in an Emergency
No matter how cautious a person can be of avoiding blood thinner risks, accidents can still happen and excessive bleeding can still occur in emergencies. First responders need to know if you are taking blood thinners so they can work as quickly as possible to stop any life-threatening bleeding and also, to be alerted of blood clot risks. It is important to remember that being on a blood thinner also means that there is an underlying medical condition or a history thereof – first responders need to be made aware.
"If you happen to be in an accident or require emergency surgery for some other reason, the warfarin will cause you to bleed more than usual. However, there are a number of ways that the effect of warfarin can be reversed and thereby prevent excessive blood loss. Obviously, those providing medical care to you in such a situation must know that you are taking warfarin in order to know that they need to reverse it." - Clot Care Online Resource
What to Engrave on a Blood Thinner Medical ID
The reasons for using blood thinning medications vary from person to person. Because of this, it is important to choose a medical ID that can be custom-engraved with the wearer’s most accurate and updated health information. This can include the following:
1. Your name to quickly identify yourself in an emergency
4. Medical device or implants i.e. pacemaker or defibrillator
5. Emergency contact number. This can be your family or doctor’s contact information.
“If you take an anticoagulant, you should consider wearing a medical ID so that emergency responders and medical doctors know how to best treat you in an emergency, or if you can’t share your medical history yourself. It is important that they not only work as quickly as possible to stop any life-threatening bleeding, but also that they understand you are at risk for blood clots.” - Sara Wyen, VT and PE blood clot survivor, Blood Clot Recovery Network